Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 1, NWS Huntsville, AL

February 23, 2019Cullman County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 23, 2019, 3:32 PM CST for Cullman County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 3:32 PM CST (21:32 UTC)
Expired
Feb 23, 2019, 4:00 PM CST
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 3:01 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

439 
WFUS54 KHUN 232132
TORHUN
ALC043-232200-
/O.NEW.KHUN.TO.W.0001.190223T2132Z-190223T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
332 PM CST SAT FEB 23 2019

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Cullman County in north central Alabama...

* Until 400 PM CST.
    
* At 331 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Smith Lake, or near Arley, moving northeast at 40 
  mph. 

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation. The public has reported a 
           funnel cloud or wall cloud over Smith Lake with this 
           storm.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cullman, Good Hope, Baldwin, West Point, Phelan, Logan, Crane Hill,
  Jones Chapel and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3419 8711 3431 8698 3412 8680 3399 8711
TIME...MOT...LOC 2131Z 231DEG 34KT 3403 8719 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

BCC
1 follow-up statement
041 
WWUS54 KHUN 232143
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
343 PM CST SAT FEB 23 2019

ALC043-232200-
/O.CON.KHUN.TO.W.0001.000000T0000Z-190223T2200Z/
Cullman AL-
343 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CST FOR
NORTHWESTERN CULLMAN COUNTY...
    
At 342 PM CST, a severe thunderstorm capable of producing a tornado
was located near Helicon, or 7 miles east of Arley, moving northeast
at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation. At 330 PM, the public reported a 
         funnel cloud or wall cloud with this storm over Smith Lake 
         in Winston County.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cullman, Good Hope, Baldwin, West Point, Phelan, Logan, Crane Hill,
Jones Chapel and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3414 8711 3431 8698 3412 8680 3402 8711
TIME...MOT...LOC 2142Z 231DEG 33KT 3408 8709 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 2:01 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 23, 2:01 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
201 PM CST Sat Feb 23 2019

.NEAR TERM...(Tonight)
Issued at 200 PM CST Sat Feb 23 2019

A crazy day continues weatherwise. Luckily we had a small break from
the more concentrated heavier rainfall we have had over the past
several days this morning. However, a line of showers and
thunderstorms has been moving east from eastern Arkansas into western
Mississippi. Ahead of this line, clouds have broken up some near a
warm front that has moved just north of Tupelo into western
Tennessee. Strong advection of much warmer and more moist air along
with some sunshine has allowed temperatures to climb into the lower
70s with dewpoints in the upper 60s. This has created between 1000
and 3000 J/KG of surface based CAPE in that area. Further east in
northern Alabama, this advection has not been quite as strong and
cloud cover a bit more entrenched. So surface based CAPE values have
only climbed to between 500 and 1000 J/KG at this time. Strong values
of bulk shear, helicity, and steep mid level lapse rates are all in
place over these areas ahead of the approaching line of developing
storms. Thus, a tornado watch was issue west of Alabama for
Mississippi and western Tennessee, eastern Arkansas, and northeastern
Louisiana through 8 PM.

Some scattered showers and thunderstorms have also developed ahead
of that near the AL/MS border. Over northwestern Alabama, between
some insolation and strong warm/moist air advection surface and
elevated instability should continue to increase west of I-65. Expect
mainly scattered showers and thunderstorms to continue to develop
over the next few hours. Believe stronger to severe thunderstorm
development may hold off until around 2 or 3 pm, when stronger
low level forcing occurs and better instability is in place. Any
discrete storms that do form over the next few hours ahead of the
line will need to be watch closely for tornadoes. Expect the watch to
be extended eastward sometime between 3 and 6 PM. This will mainly
depend on how quickly any scattered thunderstorm activity really gets
going. Likely would be a tornado watch. Given all the other
parameters in place, large hail and damaging winds will be possible
this afternoon and evening as this consolidating line of
thunderstorms pushes east across the area through midnight or just
afterwards.

Based on observational, satellite imagery, and model guidance: the
line of thunderstorms ahead of the front should move very quickly
aided by a strong southwesterly to westerly mean flow ahead of this
storm system. Another round of heavy rainfall between 1 and 2 inches
with locally higher amounts near 3 inches is expected late this
afternoon through tonight with this activity. The main dynamics with
this system do lift northeast late this evening into the overnight
hours with this system. This should keep the heaviest rainfall will
mainly be in northwestern Alabama into southern middle Tennessee and
the worst of the severe weather potential near that area as well.

.SHORT TERM...(Sunday through Monday)
Issued at 200 PM CST Sat Feb 23 2019

Finally, a break from the wet weather still holds in model guidance
on Sunday onward through Monday. Cooler and drier air will move into
the area during this period. Highs will drop into the 50s and lows
into the 30s under sunny skies.

.LONG TERM...(Monday night through Friday)
Issued at 200 PM CST Sat Feb 23 2019

This dry and sunny trend will continue through Tuesday. Models are
continuing to have a hard time handling weak upper level disturbance
that move through a modifying zonal flow and precipitation associated
with it Tuesday night through next weekend. For now kept with
blended model output with a slight warming trend and isolated to
widely scattered showers off and on during that period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Feb 23 2019

LIFR cigs (~400 ft) will persist at KMSL while IFR cigs (~600 ft)
will persist at KHSV through 22Z. A warm front will lift north of the
area during the early afternoon, with some improvement to the cigs
expected by 22Z, though cigs will still remain around 1500 ft. A cold
front will push through the region late tonight, with showers and
thunderstorms moving across the region ahead of the front. The bulk
of this activity should reach KMSL between 01Z and 03Z and KHSV
between 03Z and 05Z. These storms will produce gusty winds and the
potential for severe hail. Isolated storms are possible ahead of
this, and have introduced -TSRA at KMSL by 22Z and KHSV by 01Z.
Timing is uncertain, so amendments may become necessary later in the
afternoon. Storms will end between 03Z and 05Z, with conditions
quickly improving at the terminals as the cold front moves through
the region. Outside of thunderstorms, winds will remain gusty through
the day and into the morning hours on Sunday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CST tonight for ALZ001>010-016.

TN...Flash Flood Watch until midnight CST tonight for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 23, 3:08 PM CST, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
308 PM CST Sat Feb 23 2019

ALZ001>010-016-TNZ076-096-097-241215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
308 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Showers will continue across portions of southern middle Tennessee
this morning, with additional rainfall expected later this afternoon
across the entire area. With the ground saturated, any additional
rainfall will runoff and contribute to flooding and flash flooding.
Please consult the Flash Flood Watch and/or warnings for additional
information.

Scattered to numerous thunderstorms are expected this afternoon and
evening, preceding a strong cold front approaching from the west.
Some of these storms ahead of and accompanying the front could become
strong to severe in intensity, with damaging wind gusts, large hail
and tornadoes possible. A tornado watch is in effect for much of the
area until 10 PM CST!

The front will progress in a west to east manner across the area
tonight, with a threat of severe weather diminishing as it progresses
to the east. Localized flash flooding along with continued river
flooding is possible through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A probability of widespread hazardous weather is low.

Runoff from recent heavy rains will result in water levels in many
area streams and rivers elevated or in flood stage. Please consult
hydrological products and flood statements for more information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely this afternoon and tonight.

In the hours before

Special weather statement, Feb 23, 3:05 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CST SAT FEB 23 2019

ALZ016-232145-
Cullman AL-
305 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 345
PM CST...

At 304 PM CST, Doppler radar was tracking a strengthening
thunderstorm near Carbon Hill, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cullman, Good Hope, Baldwin, West Point, Phelan, Logan, Crane Hill,
Jones Chapel, Battleground and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
      3399 8711 3424 8711 3432 8702 3431 8700
      3412 8680 3394 8710
TIME...MOT...LOC 2104Z 229DEG 37KT 3387 8742

BCC
Special weather statement, Feb 23, 3:15 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
315 PM CST SAT FEB 23 2019

ALZ004-007-016-232145-
Lawrence AL-Morgan AL-Cullman AL-
315 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM CST...

At 314 PM CST, Doppler radar was tracking a strong thunderstorm over
Inmanfield, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Speake, Neel,
Massey, Basham and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3430 8711 3430 8729 3465 8703 3459 8693
      3458 8690 3449 8673 3418 8711
TIME...MOT...LOC 2114Z 219DEG 38KT 3427 8718

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:59 PM CSTAreal Flood WarningHUNCullman16 hr
Feb 22, 11:05 PM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall12 hr
Feb 23, 12:30 AM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale12 hr
Feb 23, 3:34 AM CSTAreal Flood WarningHUNLauderdale, Lawrence, Limestone, Morgan12 hr
Feb 23, 4:27 AM CSTFlash Flood WarningHUNLauderdale, Lawrence, Limestone6 hr
Feb 23, 8:41 AM CSTSpecial Weather StatementHUNLauderdale34 min
Feb 23, 12:12 PM CSTRiver Flood WarningHUNLimestone, Morgan5 hr
Feb 23, 3:05 PM CSTSpecial Weather StatementHUNCullman40 min
Feb 23, 3:15 PM CSTSpecial Weather StatementHUNMorgan30 min
Feb 23, 3:38 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan20 min
Feb 23, 3:55 PM CSTTornado WarningHUNCullman, Morgan35 min
Feb 23, 4:54 PM CSTTornado Warning Tornado observedHUNLauderdale20 min
Feb 23, 4:56 PM CSTSevere Thunderstorm WarningHUNFranklin34 min
Feb 23, 5:29 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.